ConsumerLab.com Answers  

Supplements Side Effects: Diarrhea

Question:
Which supplements can cause diarrhea?

Answer:
There are a number of supplements which can cause diarrhea. Discussed below are some of the most common culprits. Diarrhea can also be caused by certain medications, illness and infection, and certain health conditions, such as irritable bowel syndrome (IBS) and lactose intolerance -- so be sure to consult with your physician if you experience severe or chronic diarrhea.

Supplements with a laxative effect:
Magnesium supplements can cause diarrhea and, in fact, are often taken for their laxative effect. However, if you are taking magnesium for other reasons, and want to avoid this effect, certain forms of magnesium are less likely to cause diarrhea. Taking your magnesium supplement with food can also reduce the occurrence of diarrhea.

Aloe supplements containing latex are also known for their laxative effect. If you are taking aloe for a different purpose, be sure to choose a product labeled as aloe gel or vera leaf juice which has been processed to remove the latex.

Be aware that many weight loss supplements contain herbs with laxative properties, such as cascara, frangula, rhubarb root and senna, so be sure to carefully read the label if you are taking a supplement for weight management or "cleansing", such as certain acai supplements and drinks.

Certain types of fiber can also have a laxative effect, but do not necessarily cause diarrhea — some forms of fiber, in fact, may be helpful for diarrhea associated with IBS. 

Other common supplements that can cause diarrhea:
Fish oil and other supplements containing omega-3 fatty acids, or a combination of omega-3 and omega-6 fatty acids, such as flaxseed oil and borage oil, can cause diarrhea. Taking smaller doses throughout the day, rather than a single, large dose, may help reduce this effect.

Taking large doses of vitamin C can cause diarrhea. Other supplements which can cause diarrhea when taken in high doses include ashwagandha, NAC (N-acetyl-cysteine), lysine, iodine and kelp supplements which contain iodine, D-limonene, and yacon syrup.

Other supplements which can cause diarrhea include curcumin/turmeric, St. John's wort, berberine, creatine, 5-HTP, nattokinase, chlorella, modified citrus pectin (MCP), and beta-sitosterol, a common ingredient in cholesterol-lowering supplements and prostate supplements.

Unexpected sources:
An often-over-looked cause of diarrhea from supplements can be from added sugar substitutes such as sorbitol. Sorbitol can be found in protein and nutrition bars (ConsumerLab.com lists amounts of sugar alcohols (such as sorbitol and mannitol) in popular bars in its Review) and some protein powders and drinks and meal replacement and weight management meals and shakes. These chemicals can also be found in certain zinc lozenges and some B12 supplements, especially dissolvable tablets, liquids and sprays, although occasionally in regular tablets as well.

Learn More About Supplement Side Effects



Is Modified Citrus Pectin (MCP) helpful for prostate or breast cancer? >>

I want to try yacon syrup because I've heard it is helpful for weight loss, but there are so many brands to choose from. How do I find a quality brand? >>

After taking a curcumin supplement, I started getting chronic diarrhea which went away when I stopped taking it. Can curcumin supplements cause diarrhea?  >>

Is there evidence that d-limonene can help fight cancer? >>

Is it possible to take too much vitamin C? >>

What are sugar alcohols and why are they in my nutrition bar? >>

What is berberine? Can it really lower blood sugar? Are there any cautions? Which supplements are best? >>

I read on your website that some B-12 vitamins can cause diarrhea due to added sugar substitutes like sorbitol. I have had diarrhea and never thought it could be caused by my vitamin B-12 supplement, until I read your article and stopped taking the supplement. My diarrhea stopped immediately. Can you help me find a brand of B-12 that doesn't contain sorbitol or sugar substitutes that could cause this problem? >>

See other recent and popular questions >>
COMMENTS

Denise15290   July 11, 2017
I'm just getting over a severe bout of diarrhea after taking Garcinia Cambogia for 1 1/2 weeks. Initially took one 500 mg. capsule 3 times a day and was fine. Week two I took 2 caps in the morning and lunchtime and one cap with dinner. (Total of 5.) On day 2 I started the severe diarrhea; finally have it under control and I'm doing the BRAT diet for a few days. Have applied for refund from the company.

Carrie15281   July 9, 2017
My son gets diarrhea for Vitamin D.

ConsumerLab.com   July 10, 2017
Hi Carrie - Diarrhea is not normally a side effect of vitamin D. What amount of vitamin D is your son taking and from what product?


Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted, nor will comments that exceed 2,500 characters.
For your privacy, only your first name (from your account) followed by a random number will appear with your comment. Your last name and email address will not be displayed.
Comment:

Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted, nor will comments that exceed 2,500 characters.
For your privacy, only your first name (from your account) followed by a random number will appear with your comment. Your last name and email address will not be displayed.
Comment:

You can modify your comment below. Please be aware the comment will have to approve the changes before they will be shown:
Comment:

Your edit has been submitted and is being reviewed by ConsumerLab.com prior to publication.
This CL Answer initially posted on 7/8/2017.
ConsumerLab.com members may submit questions to CLAnswers@ConsumerLab.com. We read all questions and try to answer those of popular interest.

 

   BECOME A MEMBER
JOIN NOW


Product Reviews

ENCYCLOPEDIA
In addition to our product reviews our encyclopedia covers the following:

Herbs & Supplements

Conditions

Drug Interactions

Alternative Therapies

MEMBER TESTIMONIALS


Follow us on...
facebook twitter
 
 
Join |  Sign In
   
Join Us on Facebook! Join Us on Instagram! Join Us on Twitter! Join Us on YouTube! Join Us on YouTube!
Product Tests
Brands Tested
Health Conditions
Encyclopedia
CL Answers
Clinical Updates
News
Recalls & Warnings
RDAs
Where to Buy Products
Raw Materials Tests
Testing Program
How Products Were Tested
Join CL Today
Testimonials
Join Free Newsletter
Group Subscriptions
Gift Membership
About Us
The CL Seal
CL Survey
Privacy Policy
Sitemap
Contact Us/Help

©2019 ConsumerLab.com, LLC. All rights reserved. A single copy of a report may be printed for personal use by the subscriber. It is otherwise unlawful to print, download, store or distribute content from this site without permission.
ConsumerLab.com name and flask logo are both registered trademarks of ConsumerLab.com, LLC. This site is intended for informational purposes only and not to provide medical advice.